Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Having Meniere's disease. Prescribed with Eptoin, Betahistine. Can these medicines be taken together?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Hello Doctor
I'm 33 year old man. I have meniere's disease for the past 3 years. In the last 3 months, episodes have become very frequent and started getting even drop attacks. I was given Lasix (diuretic) and eptoin (phenytoin). Last year when i had series of episodes, these drugs helped me. But this year not much. I checked with another doctor, who suggested me Betahistine XXXXXXX 16mg thrice with food. Please advice me whether i can use Betahistine along with Eptoin.
Posted Sat, 5 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 4 hours later

Thanks for the query.

Betahistine hydrochloride belongs to the group of antihistaminics. It acts by increasing the cochlear blood flow (CBF), presumed to be due to the drug effect on the later wall capillary bed or larger feeding vessels in the vestibulo-cochlear vascular system.

The increase in the blood flow and dilatation of the blood vessels in turn reduces the pressure inside the endolymphatic organs (those structures in the inner ear labyrinth containing various fluids, which helps in transmission of sounds), hence reducing the episodes of vertigo as well as prevention of hearing loss.

Betahistine is usually avoided with other antihistaminics such as Diphenhydramine, Meclizine, Histamine-2 (H2) blockers (e.g., Cimetidine). Eptoin can be used along with Betahistine and does not cause any adverse reactions.

It would be better to use Betahistine along with Lasix rather than with Eptoin, as Betahistine would be sufficient enough for the prophylactic management of Meniere's disease.

Discuss with your treating doctor, as he is going to followup your progress.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Having Meniere's disease. Prescribed with Eptoin, Betahistine. Can these medicines be taken together? 54 minutes later

Thank you very much for your detailed explanation. I just have one more query.

I take stematil MD only when there is severe vertigo. During mild vertigo symptons, i take stugeron 25mg to avoid episode. (maximum one tablet for just one or two days). When there are no symptoms, i don't take both. I just continue with lasix and eptoin.

My question is, if i start Betahistine, should i stop stematil and stugeron permanently?

Pls advise me how to use these medicines.

Answered by Dr. Naveen Kumar 2 hours later


Thanks for writing back

Prochlorperazine (Stemetil MD) is a dopamine receptor antagonist, the one which blocks the action of dopamine receptors in the brain leading to suppression of nausea and dizziness. It does, work wonders in acute episodes but not recommended for long term usage because of its side effects (extra pyramidal symptoms).

Stugeron is an antihistamine similar to betahistine, it helps in relaxing the smooth muscles in the blood vessels leading to increased blood flow. And also, it increases the flexibility of the red blood corpuscles to help them squeeze through the minor blood vessels hence improving the micro-circulation to the important organs in the inner ear. One of the main adverse effects of this product is transient drowsiness and blurred vision.

To sum it up, even though both stugeron and stemetil gives excellent results in an acute case, owing to the side effects betahistine is a much preferred drug which mainly acts on the endolymphatic organs in the membranous labyrinth of the inner ear.

I would suggest you to continue with Betahistine three times a day for a minimum period of one month with the dosage as mentioned by your doctor, it will definitely help you. You can use stemetil only when you are having acute attack of dizziness with vomiting.

Finally, I am sorry to say that there is no cure for this problem and no one medicine will be effective in the treatment of this condition. All these medicines can give you temporary relief only, but there are few preventive measures which if you follow can reduce the symptoms and also halt the progression of the disease (these are just the beliefs but there is no valid reason or proof):
1. Use less salt in the diet
2. Avoid stress
3. Avoid smoking
4. Vestibular rehabilitation exercises

Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor